Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 12, 1997, 4:59 PM MDT for Hot Springs County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1997, 4:59 PM MDT (22:59 UTC)
- Expired
- Aug 12, 1997, 5:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:35 PM MDT | Hail 0.75 | Thermopolis, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 122300 RRA SVRRIW WYC017-122345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 459 PM MDT TUE AUG 12 1997 * SEVERE THUNDERSTORM WARNING FOR HOT SPRINGS COUNTY - WEST CENTRAL WYOMING * UNTIL 545 PM MDT * SOME LOCATIONS AFFECTED THERMOPOLIS * AT 5 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF THERMOPOLIS MOVING EAST AT 15 MPH. THIS IS A DANGEROUS STORM, WITH LARGE HAIL. DO NOT GO OUTDOORS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVJE INTO LOW WATER CROSSINGS. WCJIN-WYNW KAISER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:15 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 12, 2:15 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT TUE AUG 12 1997 CNVCTN DVLPG WRN AND SRN WY IN ADVNC H5 S/WV ROTATG NE OUT OF UT/ERN ID...AND STG CNVCTN SCNTRL WY DVLPG VCNTY LEFT FNT QUAD OF H25 JET PUNCHING THRU SRN NV AND INTO ECNTRL UT. UPR LOW/VORT MAX SWRN ID NOT INITLZD WELL BY MDLS AT 12Z...WITH MDL POSN TOO FAR SW. IN ANY EVENT...VORT MAX WILL SLOLY MOV ENE TO XTRM SW MT/NW WY BY 12Z WED...WITH LEAD S/WV INTO ERN WY. WITH SFC DEW POINTS MID 40S TO LWR 50S ACRS MUCH OF CWFA...AND APPRCHG S/WV...HI CNVCTV POPS CURRNTLY IN ZONES FOR THIS EVENING LOOK GOOD. ACTVTY SHUD DIMINISH SWRN ZNS ERLY TNGT WITH PSG OF WV...BUT CONT NWRN AND CNTRL ZNS UNTIL LATE TNGT. MIGHT SEE SOME LOCALLY HVY RN NWRN PTN STA LTR THIS AFTN THRU ERLY TNGT IN GOOD AREA UVV DUE PROXIMITY TO UPR SYS. UPR FLOW OVR CWFA BCMS MOR NWLY DURG DAY WED AND DRIES OUT SOME. HOWEVER...SHUD BE ENUF RESIDUAL MSTR...INSTBY FOR AT LEAST WDLY SCT AFTNt AND EVE SHWRS/TSTMS MOST AREAS...XCPT ISOLD SW. TEMPS RMNG UNSEASONABLY COOL UNDER NWLY FLOW WED...SO PREFER SLGTLY COOLER AVN MOS TEMPS. DN
In the hours before
Special weather statement, Aug 12, 1:41 PM MDT, 3 hours 18 minutes before
WYZ022>025-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 141 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORM SOUTHWEST OF WAMSUTTER... AT 130 PM...DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WAMSUTTER MOVING EAST AT 15 MPH. ON THE STORMS CURRENT TRACK...IT WILL PASS A FEW MILES SOUTH OF WAMSUTTER BETWEEN 215 AND 230 PM AND OVER CRESTON JUNCTION ALONG INTERSTATE 80 AROUND 245 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING AS IT MOVES THROUGH FAR EASTERN SWEETWATER COUNTY. WCJIN-WYSW MEUNIER
Special weather statement, Aug 12, 1:42 PM MDT, 3 hours 17 minutes before
WYZ022>025-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 141 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORM SOUTHWEST OF WAMSUTTER... AT 130 PM...DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WAMSUTTER MOVING EAST AT 15 MPH. ON THE STORMS CURRENT TRACK...IT WILL PASS A FEW MILES SOUTH OF WAMSUTTER BETWEEN 215 AND 230 PM AND OVER CRESTON JUNCTION ALONG INTERSTATE 80 AROUND 245 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING AS IT MOVES THROUGH FAR EASTERN SWEETWATER COUNTY. WCJIN-WYSW MEUNIER
Special weather statement, Aug 12, 3:37 PM MDT, 1 hour 22 minutes before
WYZ003>005-008>010-012-013-015-122310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MDT TUE AUG 12 1997 ...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS AFTERNOON... AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES. AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER SOUTHERN NATRONA COUNTY. THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWAY. WCJIN-WYNW-WYNE MEUNIER
Special weather statement, Aug 12, 3:38 PM MDT, 1 hour 21 minutes before
WYZ003>005-008>010-012-013-015-122310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MDT TUE AUG 12 1997 ...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS AFTERNOON... AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES. AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER SOUTHERN NATRONA COUNTY. THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWA^Y. WCJIN-WYNW-WYNE MEUNIER
Special weather statement, Aug 12, 4:15 PM MDT, 44 minutes before
WYZ015-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 415 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY... AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND WILL MOVE THROUGH CASPER BY 445 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING THROUGHOUT THE CASPER METRO AREA. EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH THE AREA. WCJIN-WYNE GK
Special weather statement, Aug 12, 4:18 PM MDT, 41 minutes before
WYZ015-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 415 PM MDT TUE AUG 12 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY... AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND WILL MOVE THROUGH CASPER BY 445 PM. THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING THROUGHOUT THE CASPER METRO AREA. EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH THE AREA. WCJIN-WYNE GK
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.